Pennsylvania, 2016

Hail and Damaging Winds in Pennsylvania, July 31, 2016

July 31, 2016 · NWS CTP · 6 events in 3 counties and zones

Moderate instability south of a weak surface boundary across central Pennsylvania generated a few severe thunderstorms late in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Moderate instability south of a weak surface boundary across central Pennsylvania generated a few severe thunderstorms late in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 4:34 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 31, 4:34 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
534 PM EDT SUN JUL 31 2016

.SYNOPSIS...
The deep moisture is now to our east and the slow drying out will
continue for the next few days as a week 500 mb trough works its
way over the western Atlantic ridge. Another ridge develops to
our west this week and warm weather will return around midweek.
The surge of warm air will peak late in the week ahead of a strong
cold front. The 52 member NAEFS implies much cooler and drier air
could move over our region next weekend.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Partly to mostly sunny over the region this afternoon. The CAMS
seem to have limited the threat of showers and thunderstorms
better than the larger scale models.

Radar and satellite show the one relatively persistent storm
moving across our southwestern tier. It should move into Maryland
before 3 PM.

The convection the HRRRV2 has been trying to get going for the
last 5 runs or so has developed to the lee of Lake Erie. The
HRRRV2 tracks this across our northern tier and suggests an
increased chance of shower and thunderstorms mainly along and
north of a line from Bradford to Williamsport. Spotty rain mainly
in northern tier. The 12km NAM and GFS too have shown some
rainfall potential up there with this system. Nothing of note.

Most areas will remain measurable rain free. Most CAMS show on QPF
in our area after 10-11 PM.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY NIGHT/...
Very low POPS overnight Monday into Monday morning. Some spotty
areas of patchy fog and hazy. Pesky high dew points in the
east/southeast persist still. Hard to get below 70 when dew points
are in the 70s in southeast.

Temperatures close to normal and overall moisture as PW values
continue to drop. The GFS/GEFS/SREF all show higher PW air to east
and some instability. Thus cannot rule out the chance of showers
and isolated thunderstorms in the afternoon.

Tried to show highest probabilities mainly to east.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Main upper level trough axis slowly moves to the East Coast. Closer
to the backside of this trough with cyclonic flow an isolated
shower is possible over our eastern most counties with some
afternoon instability. A strong ridge over the Great Lakes with
dry northwest flow into PA and cooler air with building high
pressure at the surface will lead to mostly sunny skies across the
rest of PA. Temps will be seasonable in the 80s.

A Short-wave tries to move through the upper level ridge Wednesday
with just a isolated convection possible most likely over the
Laurel Mountains. Temps will be a tad warmer under mostly sunny
skies again. Still under the ridge for Thursday but increasing
instability and diffluent flow aloft may lead to isolated
afternoon or evening convection again favoring development over
the mountains but across a braoder region. In general the models
have been over-estimating POPs and precipitation in this typical
summer pattern.

With temps rising each day, Friday looks to be the warmest day of
the week reaching up into the low 90s in some areas through the
Susquehanna Valley. Heat and increasing humidity are expected to
fuel thunderstorms by late in the day in advance of a cold front
which will move southeast across the region Friday night. Models
try to push this front south into VA. With the front near the
Mason-Dixon line Saturday morning there will linger the chance for
showers and isolated thunderstorms. Northern and central PA will
certainly see noticeably drier cooler air Saturday and eventually
this should make it south into the lower Susquehanna Valley as
well. Saturday night will be markedly cooler across central PA.

GFS and ECMWF diverge on solutions for the second half of the
weekend. ECMWF has a dry sunny seasonable day on Sunday across PA.
The GFS on the other hand tries to bring precip back into
northern PA Saturday night but it looks suspecious at this point.
Will wait to see if this continues with later model runs.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Regional radar at 21Z showing widely sct shra/tsra developing
across central Pa ahead of low pressure trough over the Grt Lks.
Although KBFD is the only airfield to have been affected so far, latest
model data supports the chance of a brief vis-reducing shra/tsra
thru this evening across most of central Pa. Based on output from
the latest SPC SSEO, the region least susceptible appears to be
around KMDT/KLNS.

Sct shra/tsra should diminish toward midnight, as blyr cools and
stabilizes. Focus then shifts toward potential of late night fog.
In general, the best chance of sig vis reductions, based on
SREF/downscaled NAM, will be across nw mtns in vicinity of KBFD.
However, any location that receives rainfall this evening will be
susceptible to sig vis reductions from fog late tonight.

Patchy am fog should burn off by 14-16Z Monday. Another trough of
low pressure will swing down from the Grt Lks Monday aftn,
producing another round of sct shra/tsra during the aftn/evening,
causing a brief vis reduction in spots.

OUTLOOK...

TUE...Am fog possible.

WED...No sig wx expected.

THU...Isold pm tsra impacts possible western Pa.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Grumm
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...Watson
AVIATION...Grumm/Fitzgerald
Hazardous weather outlook, Jul 31, 3:52 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 AM EDT SUN JUL 31 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
452 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 11:23 AM EST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1223 PM EDT SUN JUL 31 2016

PAZ034-035-311715-
BEDFORD PA-FULTON PA-
1223 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON AND BEDFORD
COUNTIES UNTIL 115 PM EDT...

AT 1222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BEDFORD...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BREEZEWOOD...BEDFORD...CRYSTAL SPRINGS...WELLS TANNERY...
LOCUST GROVE...SIDELING HILL REST AREA...EVERETT...NEEDMORE...
CLEARVILLE...VALLEY-HI...SALUVIA...RAINSBURG AND MANNS CHOICE.

LAT...LON 3988 7863 4006 7863 4011 7807 3981 7809
TIME...MOT...LOC 1622Z 269DEG 21KT 3998 7854

GRUMM
Special weather statement, Jul 31, 12:21 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT SUN JUL 31 2016

PAZ035-036-311800-
FULTON PA-FRANKLIN PA-
121 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 200 PM EDT...

AT 121 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOCUST GROVE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BIG COVE TANNERY...LOCUST GROVE...WARFORDSBURG...NEEDMORE...
CLAYLICK...STATE LINE...WHITETAIL SKI AREA...
WARRENTON AND MERCERSBURG.

LAT...LON 3972 7822 3981 7831 3990 7827 3993 7822
      3972 7759
TIME...MOT...LOC 1721Z 297DEG 18KT 3985 7824

EVANEGO
Special weather statement, Jul 31, 3:51 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT SUN JUL 31 2016

PAZ006-312115-
POTTER PA-
451 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 515
PM EDT...

AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SIZERVILLE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WHARTON...CHERRY SPRINGS STATE PARK AND AUSTIN.

LAT...LON 4169 7778 4147 7786 4147 7801 4150 7807
      4160 7818 4171 7815
TIME...MOT...LOC 2051Z 285DEG 12KT 4161 7809

KF

The radar

The State College radar (KCCX), 50 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 31, 5:11 PM EST
Where
Clinton County, 0.69 mi N of South Renovo
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.330, -77.750

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Renovo.

Thunderstorm Wind, Clinton

When
July 31, 5:15 PM EST
Where
Clinton County, 0.65 mi NE of Hyner
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.337, -77.641

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Hyner.

Hail, Clinton

When
July 31, 6:40 PM EST
Where
Clinton County, 0.87 mi NW of Carroll
Measured
1 in hail
Reported by
Social Media
Coordinates
41.060, -77.230

A severe thunderstorm produced quarter-sized hail in southern Clinton County.

Thunderstorm Wind, Union

When
July 31, 7:15 PM EST
Where
Union County, 0.69 mi S of Mazeppa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.970, -76.980

A severe thunderstorm producing winds estimated near 60 mph knocked down trees northeast of Mifflinburg.

Thunderstorm Wind, Northumberland

When
July 31, 8:10 PM EST
Where
Northumberland County, 1.57 mi W of South Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.947, -76.660

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Sunbury Road.

Thunderstorm Wind, Northumberland

When
July 31, 8:25 PM EST
Where
Northumberland County, 1.04 mi W of Elysburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.870, -76.550

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Elysburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642664, 642667, 642662, 642666, 642668, 642669.